Louisiana, 2016Damaging Wind in Louisiana, July 22, 2016
July 22, 2016 · NWS JAN · 1 event in 1 county or zone
Showers and thunderstorms developed as a series of disturbances moved through the region. Some of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed as a series of disturbances moved through the region. Some of these storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 22, 9:07 AM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 22, 9:07 AM CST, 4 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1007 AM CDT FRI JUL 22 2016
.UPDATE...
Temps are in the mid to upper 80s already with heat indices in the
90s and a couple locations already at 100. Decided to go ahead and
issue an Excessive Heat Warning for Bolivar County in the Delta to
match up with Memphis's area. The Cleveland obs site has repeatedly
reached heat indices above 110 this week. Although at times the dew
point does seem a bit too high, some other obs sites around that area
still allude to dewpoints near 80.
As for precip today, a system in the Ohio River valley currently
pushing southward appears that it will lose momentum and scatter
before reaching our CWA. Remaining outflow boundaries could manage
to trigger scattered storms in north MS this afternoon though.
Overall, the seabreeze convection in south MS will be the main
activity for today. Not expecting too many severe storms today, if
any. The main threat with any big storm that does get going will be
damaging wind gusts. /10/
&&
.AVIATION...
VFR conditions will prevail through most of the TAF period.
Scattered TSRA are anticipated to be more numerous today than
yesterday, with the greatest probability for brief visibility/
ceiling reductions at sites over the central and southern thirds of
the area. Some patchy fog development cannot be ruled out early
Saturday morning, particularly in areas that receive rain today. /DL/
&&
.PREV DISCUSSION... /issued 424 AM CDT FRI JUL 22 2016/
SHORT TERM...
Today through Sunday morning...
Overall a hot short term period is in store even as increased
convection is possible through the period. A few isolated
showers/storms were recently ongoing in the far east and southeast
but have gradually weakened. 00Z upper air analysis indicates deep
599DM upper high over the central Plains has not flattened much over
the past few days. Our area is under north- northeast flow aloft.
Water vapor imagery shows a weak shortwave, with a decent PV anomaly
over north- central Mississippi, that helped get these few isolated
showers/storms ongoing this morning in east Mississippi. As we go
later into the afternoon, scattered convection is possible as the
shortwave moves to the west-southwest. This will help coverage of
convection to increase in the east and south after 15Z with best rain
and storm chances in the south after 18Z. SPC introduced a marginal
in our area and there will be some lapse rates moving in from the
north. However, due to weak flow aloft, think at most some strong
storms with gusty winds up to 40-50mph may be possible, especially in
the south. Will leave this out of the HWO for now.
Main story continues to be the heat stress issues. As we go later into
the afternoon, forecast soundings indicate warm temps at 850mb around
19 deg C, which supports another hot and humid afternoon. Went a few
degrees on the warmer side as it is somewhat similar to yesterday's
sounding temperatures in the low-levels, which support mid-upper 90s.
Due to some mixing, some areas in the east and southeast could
potentially be near or just below heat advisory. Muggy and humid
conditions will continue as dewpoints will still be in the low to mid
70s areawide. For now, just going to continue the heat advisory for
the entire area today until 7PM.
As we go into Saturday, the ridge will flatten somewhat over the
Plains, with heights falling slightly over our area and temperatures
cooling in the low levels. 850mb temperatures will cool slightly,
around a degree C or so, which will lead to slightly cooler high
temperatures in the mid 90s. Went ahead and extended the heat
advisory through 7PM Saturday evening, excluding areas along the
Highway 98 and Highway 59 corridors. Areas to the northwest of those
corridors still have a possibility of reaching heat indices between
105-110 degrees. Also in the wake of the shortwave lift from today,
expect chances of storms to increase from the southwest with best
chances after 18Z Saturday. These could have some impact on heat
issues but think due to isolated to scattered nature, this will not
be as much of an impact as cooling low-level temperatures. There
could be some more strong storms on Saturday. For now left any
mention of storms out of the HWO. Will adjust HWO/graphics for heat
issues accordingly. /DC/
LONG TERM...
Sunday through Thursday...
Come Sunday a nearly zonal 592dam ridge axis will extend across
northern Mississippi while a surface ridge will nose west along the
Gulf coast states from the east. This ridging surface and aloft will
help maintain warmer than normal temperatures over our region through
Monday. An anomalously moist airmass with a PWAT between an inch and
three quarters and two inches will also reside over the region.
Maximum temperatures in the mid 90s will combine with the high
humidity to result in peak heat index values around 105 over the
western half of the CWA with lower heat index values in the east.
Daytime heating will lead to isolated to scattered convection across
the CWA each day. The mid level ridge will continue over our region
through the week but a weak cold front will stall just north of our
CWA Monday and models agree that an easterly wave/mid level ow will
move west across the Gulf coast Monday through Wednesday. These
features are expected to combine and lead to a greater coverage of
mainly afternoon and evening storms Tuesday and Wednesday. As a
result afternoon highs will be held closer to normal over much of our
area. Thursday and Friday our region looks to be in the weakness
between two mid level ridges as we remain on the eastern periphery of
the large western CONUS ridge and become on the western periphery of
a strengthening ridge over the southeast states. This will lead to a
continuation of slightly warmer than normal temperatures and diurnal
rain chances to end the week. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 97 75 94 75 / 42 20 29 15
Meridian 96 74 94 74 / 30 15 23 16
Vicksburg 96 76 95 75 / 40 15 24 10
Hattiesburg 94 74 93 74 / 53 27 32 17
Natchez 94 75 93 74 / 45 16 34 11
Greenville 98 77 96 76 / 23 12 25 10
Greenwood 97 76 94 75 / 19 10 26 11
&&
.JAN Watches/Warnings/Advisories...
MS...Heat Advisory until 7 PM CDT Saturday for MSZ019-025>057-059>065.
Heat Advisory until 7 PM CDT this evening for MSZ058-066-072>074.
Excessive Heat Warning until 7 PM CDT this evening for MSZ018.
Heat Advisory from 7 PM this evening to 7 PM CDT Saturday for
MSZ018.
LA...Heat Advisory until 7 PM CDT Saturday for LAZ007>009-015-016-
023>026.
AR...Heat Advisory until 7 PM CDT Saturday for ARZ074-075.
&&Hazardous weather outlook, Jul 22, 8:26 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
926 AM CDT FRI JUL 22 2016
ARZ074-075-LAZ007>009-015-016-023>026-MSZ019-025>066-072>074-
231430-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
926 AM CDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL AND SOUTH MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT
THREAT...ELEVATED
TIMING...TODAY
HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S COMBINED WITH HIGH
HUMIDITY LEVELS WILL RESULT IN PEAK HEAT INDEX VALUES OF 106 TO 110
DEGREES THROUGH THIS AFTERNOON.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY
LEVELS WILL AGAIN RESULT IN PEAK HEAT INDEX VALUES OF 106 TO 110
DEGREES OVER MUCH OF THE AREA ON SATURDAY.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
HIGH TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY
LEVELS WILL RESULT IN PEAK HEAT INDEX VALUES AROUND 105 DEGREES OVER
WESTERN PORTIONS OF THE REGION ON SUNDAY AND MONDAY.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
MSZ018-231430-
BOLIVAR-
926 AM CDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR BOLIVAR COUNTY.
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT
THREAT...SIGNIFICANT
TIMING...TODAY
HIGH TEMPERATURES IN THE UPPER 90S COMBINED WITH HIGH HUMIDITY
LEVELS WILL RESULT IN PEAK HEAT INDEX VALUES OF 110 TO 115 DEGREES
THROUGH THIS AFTERNOON.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY
LEVELS WILL AGAIN RESULT IN PEAK HEAT INDEX VALUES OF 106 TO 110
DEGREES ON SATURDAY.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
HIGH TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY
LEVELS WILL RESULT IN PEAK HEAT INDEX VALUES AROUND 105 DEGREES ON
SUNDAY AND MONDAY.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
DL
&&
...HAZARD LEGEND...
*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
TEMPERATURES 100 TO 103 DEGREES.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Local storm report, Jul 22, 1:06 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
206 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG 4 S TURNERVILLE 31.96N 89.21W
07/22/2016 JASPER MS AMATEUR RADIO
TREES DOWNED ALONG MS HIGHWAY 528
&&
DLLocal storm report, Jul 22, 1:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND DMG 7 SE ELLISVILLE 31.54N 89.11W
07/22/2016 JONES MS EMERGENCY MNGR
SEVERAL TREES DOWNED ALONG LYON RANCH RD
&&
DLSpecial weather statement, Jul 22, 1:18 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CDT FRI JUL 22 2016
MSZ050-221945-
SCOTT MS-
218 PM CDT FRI JUL 22 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SCOTT COUNTY UNTIL
245 PM CDT...
AT 218 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER STEELE...OR NEAR HARPERVILLE...MOVING SOUTH AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HILLSBORO AROUND 230 PM CDT.
LAT...LON 3257 8951 3253 8933 3237 8934 3241 8958
TIME...MOT...LOC 1918Z 011DEG 18KT 3250 8943
17
Special weather statement, Jul 22, 1:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT FRI JUL 22 2016
LAZ015-023-221945-
RICHLAND LA-FRANKLIN LA-
221 PM CDT FRI JUL 22 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FRANKLIN AND SOUTH
CENTRAL RICHLAND PARISHES UNTIL 245 PM CDT...
AT 221 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR LIDDIEVILLE...OR 7 MILES NORTHWEST OF WINNSBORO...MOVING SOUTH
AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WINNSBORO AROUND 230 PM CDT.
LIDDIEVILLE AROUND 235 PM CDT.
LAT...LON 3224 9191 3221 9172 3205 9175 3208 9189
3209 9190 3209 9187 3212 9187 3213 9188
3212 9188 3214 9190 3216 9189 3216 9193
3218 9194 3217 9196
TIME...MOT...LOC 1921Z 011DEG 18KT 3220 9184
17Special weather statement, Jul 22, 1:30 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT FRI JUL 22 2016
MSZ064-065-222000-
JEFFERSON DAVIS MS-COVINGTON MS-
230 PM CDT FRI JUL 22 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COVINGTON AND EAST
CENTRAL JEFFERSON DAVIS COUNTIES UNTIL 300 PM CDT...
AT 230 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR COLLINS...MOVING SOUTH AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL COVINGTON
AND EAST CENTRAL JEFFERSON DAVIS COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS: SEMINARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3168 8973 3164 8946 3147 8948 3152 8980
TIME...MOT...LOC 1930Z 011DEG 18KT 3160 8963
17
Local storm report, Jul 22, 1:32 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
232 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 4 NW EASTABUCHIE 31.47N 89.33W
07/22/2016 M52.00 MPH JONES MS AWOS
MEASURED AT PIB AIRPORT
&&
DLThunderstorm Wind, Franklin
- When
- July 22, 1:40 PM CST
- Where
- Franklin County, 0.57 mi WNW of Liddieville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.132, -91.859
One tree was blown down on LR Hatton Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 642072.